complications

Nodule Formation Following HA Filler Treatment

Lip Injections

Hyaluronic acid filler injections can cause persistent and recurring nodules that require combination therapies to clear. And products with a high degree of cross-linking may be more difficult to disintegrate with hyaluronidase. Authors Meredith L. Orseth MD, Nicole Lee MD, Omer Ibrahim MD, Kenneth A. Arndt MD, and Michael Kaminer MD, published two case studies of patients who experienced nodule formation after treatment with an HA filler (Journal of Drugs in Dermatology, May 2018).

Rare Complications Following Noninvasive Microfocused Ultrasound

Microfocused ultrasound treatment adverse events

In the January 2018 issue of Lasers in Surgery and Medicine, dermatologist Daniel P. Friedmann, MD, et al, shared the cases of five patients who experienced serious adverse events following treatment at the authors' practices with microfocused ultrasound (MFUS, Ultherapy). The patients developed blistering, erosion/ulceration, cutaneous or subcutaneous tissue edema with resulting atrophy and/or cutaneous necrosis following a single session of MFUS.

Recognizing Complications

Injection-related complications occur among even the most well-trained providers; recognizing the warning signs is key to preventing long-term damage.
Recognizing Complications

The 2015 International Society of Aesthetic Plastic Surgery (ISAPS) Global Procedural Survey revealed that botulinum toxin injections and hyaluronic acid (HA) dermal fillers are the two most popular nonsurgical procedures, with about 4.6 million toxin and 2.8 million filler treatments performed worldwide. The survey results also showed that HA filler popularity is on the rise, as that number represents a 6.5% increase over the previous year.

Evaluating CaHA Injection Complications

Evaluating CaHa Injection Complications

In an effort to compile more objective data regarding calcium hydroxylapatite (CaHA, Radiesse) injections, researchers Xiao-hua Shi, PhD, et al, examined previous studies to evaluate the complications from CaHA injection for facial soft tissue augmentation. They identified published studies on CaHA injection for facial soft tissue enhancement via PubMed, EMBASE and Cochrane Controlled Trial databases. Only randomized, controlled trials comparing CaHA injection to either placebo or an active comparator for facial cosmetic use were included.

Filler Complications

Two experts in dermal filler procedures discuss appropriate responses to new label warnings and class-action lawsuits.
Filler Complications

Facial filler injections have become so commonplace—2.3 million procedures were performed in 2014 according to American Society for Aesthetic Plastic Surgery (ASAPS) statistics—consumers could not be faulted for thinking them perfectly safe. Events in 2015 belie that assumption. In May, the U.S. Food and Drug Administration (FDA) sent letters to filler manufacturers suggesting they include the following warning labels on their products:

A Review of Soft-Tissue Filler Complications

A Review of Soft-Tissue Filler Complications

The estimated incidence of severe complications from dermal filler injections is very low—0.0001%—and the bulk of these complications occur following treatment in the glabella area, according to researchers at the Cleveland Clinic in Cleveland, Ohio. For the published study, “Complications Following Injection of Soft-Tissue Fillers” (Aesthetic Surgery Journal, August 2013), Cemile Nurdan Ozturk, MD, et al, searched the National Library of Medicine, the Cochrane Library, and Ovid MEDLINE as well as relevant articles published through August 2012.

Recognizing Complications

Deck: 
Protect your practice and patients by training staff to recognize potentially serious adverse events.
Main Image: 
Recognizing complications

Noninvasive cosmetic procedures have surged in popularity thanks to their affordability, effectiveness and strong safety profiles. Still, serious complications—including necrosis, infection and allergic reaction—can occur. In medical aesthetic practices, front desk staff and office managers are often the first to field calls from concerned patients. Training these staff members to differentiate between normal reactions that are part of the healing process and undesirable or dangerous complications is crucial to postprocedure care.